Washington, 2021

Heavy Snow in Washington, January 26 to 28, 2021

January 26 to 28, 2021 · NWS OTX · 18 events in 6 counties and zones

A multi-day snow event lead to heavy snow accumulations from late January 26th into the early hours on the 28th. The first mid-level wave brought snow to most areas into the early afternoon January 27th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A multi-day snow event lead to heavy snow accumulations from late January 26th into the early hours on the 28th. The first mid-level wave brought snow to most areas into the early afternoon January 27th. Enhanced lift brought a boundary of heavy snow from the Wenatchee area into the Okanogan Valley and across southern Ferry, Stevens, and Pend Oreille counties. Morning reports showed snow accumulations of 4-8 inches fell across that area. Light snow, with accumulations 1-3 inches, fell across much of the remaining eastern Washington low lands.

The second mid-level wave arrived the evening of January 27th and departed by the early morning hours of the 28th. Not quite a strong as the first, this next round of snowfall accumulated another 3-6 inches across much of the northern Washington counties. Two day snow total ranged from 5 inches in the valleys to 8 to 10 inches in higher elevations of Cascades and northeastern WA mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 26, 3:31 PM PST, 5 hours 29 minutes earlier.

Area forecast discussion, Jan 26, 3:31 PM PST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
331 PM PST Tue Jan 26 2021

.SYNOPSIS...
Additional rounds of snow are expected this week beginning
tonight. This mid-week event will result in winter driving
conditions over Central and Northeast Washington and parts of the
Idaho Panhandle. Light snow may also impact commuters Thursday and
Friday.

&&

.DISCUSSION...
Tonight through Wednesday:

...Snow for North Central Washington tonight spreading into Eastern
Washington and North Idaho Wednesday morning...

A portion of the area of low pressure off the coast will separate
off and pass through Eastern Washington tonight and into North
Idaho Wednesday morning. As it does so it will spread snow from
west to east with the low level southeast flow associated with its
onset tonight gliding upslope over terrain of the East Slopes of
the North cascades and vicinity. Snow amounts have been increased
slightly in some locations and as a result impacts produced are
highlighted in issued Winter Storm Warnings and Winter Weather
Advisories noting the accumulating snow will result in winter
driving conditions for a good portion of the overnight through
Wednesday morning time period including the Wednesday morning
commute. /Pelatti

Wednesday night through Friday: Light snow will linger over the
area Wednesday night. Meanwhile, an upper level impulse located
over British Columbia will drop south, bringing an additional
1-2 inches of snow early Thursday morning to the Eastern Slopes
and Northern Valleys. The impulse will also help the main trough
in the Pacific stretch and split. This resultant split flow
creates some uncertainty for precipitation timing and locations
for the rest of Thursday and Friday. On and off light snow and
afternoon rain/mix for the lowlands is possible Thursday and
Friday as the upper branch of the trough makes its way through our
area. A quick, weak shortwave ridge is expected to move in behind
it and give the vast majority of our region a break from
precipitation Friday night.

Saturday through Monday: A somewhat similar upper level setup. The
big uncertainty is how much the new trough in the Pacific will
stretch and split before journeying inland. As a result, more lack
of confidence regarding precip timing, amounts, and location.
However, more precipitation is expected this weekend. There is
good agreement of a weak shortwave trough bringing precipitation
to the area on Saturday. Sunday and Monday also have chances of
precipitation as the longwave trough in the Pacific approaches.
Mostly mtn snow and lowland rain/mix during this period with some
lowland snow accumulations possible on Saturday. RC

&&

.AVIATION...
00Z TAFs: The majority of the area is currently in VFR
conditions. Tonight's weather system will spread snow and
IFR/marginal VFR conditions into the region from west to east
starting as early as 06Z-10Z Wednesday for KEAT and KMWH and a
bit later near 12Z for eastern TAF sites including KGEG and KPUW.
As earlier mentioned 4-6 inches of new snow is forecast for the
Wenatchee, Chelan, and Winthrop areas overnight into Wednesday.
/Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        24  37  26  37  29  35 /  20  80  30  10  20  20
Coeur d'Alene  22  36  24  37  29  37 /  10  80  40  10  20  20
Pullman        28  38  29  39  29  36 /  20  40  10  10  20  20
Lewiston       30  44  32  44  32  42 /  10  10  10  10  20  20
Colville       21  33  24  35  28  37 /  10 100  70  30  30  20
Sandpoint      24  32  26  34  29  36 /   0  90  60  20  30  30
Kellogg        23  36  27  38  29  37 /   0  60  30  20  30  30
Moses Lake     29  38  27  38  26  37 /  80  80  20  10  20  10
Wenatchee      28  34  26  34  23  35 /  90 100  40  20  10   0
Omak           26  34  29  35  24  36 /  60 100  40  40  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Warning from 10 PM this evening to 10 AM PST
     Wednesday for Okanogan Valley-Waterville Plateau-Wenatchee
     Area.

     Winter Weather Advisory from 10 PM this evening to noon PST
     Wednesday for East Slopes Northern Cascades-Moses Lake
     Area.

     Winter Weather Advisory from 4 AM to 3 PM PST Wednesday for
     Northeast Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Jan 26, 5:45 AM PST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
545 AM PST Tue Jan 26 2021

IDZ003-004-026-027-WAZ031>033-271345-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
545 AM PST Tue Jan 26 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ001-002-WAZ034>038-041>044-271345-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
545 AM PST Tue Jan 26 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will begin this evening in the Cascades and by early
Wednesday morning over much of Eastern Washington and North Idaho.
This will result in winter driving conditions for the Wednesday
morning commute.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Light to moderate snow accumulations are expected over Central and
Northeast Washington into the Idaho Panhandle on Wednesday.
Another round of snow is expected in the Cascades up into
northern Washington Wednesday night and Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 26, 9:00 PM PST to January 27, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

The Mission Ridge Ski Resort reported 8.0 inches of new snow accumulation.

Heavy Snow, Wenatchee Area

When
January 26, 9:00 PM PST to January 28, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Two mid-level waves brought an impressive two day snow accumulation. Enhanced lift brought a boundary of heavy snow on January 27th. Light snow fell on the following day, but there was a two-day total snow of 9 to 11 inches in the Wenatchee area along the Columbia River.

Heavy Snow, Wenatchee Area

When
January 26, 9:00 PM PST to January 28, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A CoCoRaHS observer, 12 miles northwest of Entiat, recorded 10.3 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 26, 9:00 PM PST to January 28, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Two mid-level waves brought an impressive two-day snow accumulation. Enhanced lift brought a boundary of heavy snow on January 27th. Light snow fell on the following day, but there was a two-day total of 7 to 12 inches across the Methow Valley.

Heavy Snow, East Slopes Northern Cascades

When
January 26, 9:00 PM PST to January 28, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A CO-OP observer, 8 miles west of Lucerne, recorded 11.9 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 26, 9:00 PM PST to January 28, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A CO-OP observer in Stehekin recorded 7.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 26, 9:00 PM PST to January 27, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter near Carlton recorded 7.0 inches of new snow accumulation.

Heavy Snow, Okanogan Valley

When
January 26, 9:00 PM PST to January 27, 4:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A boundary of heavy snow moved through eastern Washington late January 26th into the 27th. It brought a 24 hour total snow accumulation of 4 to 6 inches of snow in the southern Okanogan Valley.

Heavy Snow, East Slopes Northern Cascades

When
January 26, 9:00 PM PST to January 28, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A CO-OP observer near Mazama recorded 7.9 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 26, 9:00 PM PST to January 28, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHS observer near Twisp recorded 9.5 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 27, 4:00 AM PST to January 28, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A CoCoRaHS observer, 10 miles northwest of Kettle Falls, recorded 8.5 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
January 27, 4:00 AM PST to January 28, 12:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A CO-OP observer in Wilbur recorded 4 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
January 27, 4:00 AM PST to January 28, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A CoCoRaHS observer, 9 miles north of Davenport, recorded 5.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 27, 4:00 AM PST to January 28, 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter in Springdale recorded 7.5 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 27, 4:00 AM PST to January 28, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A CoCoRaHS observer near Clayton recorded 5.7 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 27, 4:00 AM PST to January 28, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A CoCoRaHS observer near Evans recorded 7.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 27, 9:00 PM PST to January 28, 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A CO-OP observer, 9 miles north of Metaline Falls, recorded 5.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 27, 9:00 PM PST to January 28, 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public, near Northport, reported 4.0 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937237, 937238, 937239, 937241, 937242, 937244, 937251, 937253, 937254, 937255, 937246, 937248, 937250, 937257, 937258, 937259, 937256, 937260.